Forum

MRI question

hi

had my mri with contrast done yesterday. I was asked if I had taken aspirin afterwards. I have read that you aren’t meant to take it before a scan, but I’m wondering why that is.

Thanks

Hi,

I was never told or asked this!

I had mine done on BUPA, but I can’t think the rules are any different. It’s a long time ago, so I have difficulty remembering the finer points, but I believe the only info from the hospital said that I should continue taking anything I was already on, unless specifically advised not to - which I never was.

I can only recall being asked about metal in the body - specifically pacemakers, or if I had ever had swarf (metal shavings) in an eye, which could potentially still be there (obviously there could be pretty gruesome consequences if that was extracted by force by the power of magnetism)

I don’t think there were any other contraindications - I was not questioned about what I was taking, or had recently been taking.

I cannot rightly recall whether I may have taken aspirin. Unsurprisingly, I had quite a lot of aches and pains before diagnosis, so it wouldn’t surprise me if I’d taken an over-the-counter painkiller such as aspirin on the day. But I don’t recall ever being asked. It can’t be a safety thing, as they’d ask before, not afterwards.

I know aspirin has blood-thinning properties, so perhaps it affects dispersal of the contrast or something? But I would expect it to enhance the dispersal, not hinder it.

Tina

I’ve had many MRIs and don’t recall ever being asked about aspirin, and I don’t remember reading about it either. I always get asked the questions that Tina mentions above, and usually one about stents, but that’s all.

Hope you get your results through quickly.

Ben

Interesting. I have had more MRI scans (with and without contrast) than you can shake a stick at but no-one has never asked if I have been taking aspirin or any other NSAID drug. I definitely would have remembered because I am unable to take NSAID because of previous major gastric surgery so any mention of them would have stuck in my mind.

A quick Google search for “MRI + aspirin + contrast” does throw up a fair few mentions of not taking aspirin etc for a few days before having a MRI scan but these appears to be with regards to specific MRI scans for examining joints (Arthrography) not the brain or spinal column. (These are not UK/NHS websites but they do seem to be from reputable hospitals and professional bodies in the US and Australasia etc) The concern appears to be because of the blood-thinning properties of aspirin etc.

My search has not been exhaustive but I did find one page that talks about triggers for general bad reactions to contrast such as nausea etc because of the effect that the contrast drug can have on the kidneys and this can be triggered/aggravated by aspirin etc. This reaction is described as severe/serious in a very small amount of cases but I suppose that it may be flagged up as a risk in patients with a serious history of kidney trouble. http://www.mghradrounds.org/index.php?src=gendocs&link=2003_october

I do remember that I am asked questions about previous kidney trouble as part of the routine screening questions before a MRI.

Thank you for your comments. I remember now that I took some ibuprofen not long before my scan and then I worried about it after when I was asked that question about the aspirin or blood thinners that perhaps I shouldn’t have.

I had a mri recently I take soluble aspirin as a blood thinner but it wasn’t mentioned as having any affect